New Hampshire, 2005

Lightning Strike in New Hampshire, June 27, 2005

June 27, 2005 · NWS GYX · 1 event in 1 county or zone

Lightning caused several problems in the town of Plymouth during Monday evening, June 27. Lightning struck and ignited a fire that completely destroyed a 24- by 30-foot wooden barn in Plymouth causing an estimated $60,000 in damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$110,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning caused several problems in the town of Plymouth during Monday evening, June 27. Lightning struck and ignited a fire that completely destroyed a 24- by 30-foot wooden barn in Plymouth causing an estimated $60,000 in damage. Firefighters were able to prevent an attached home from suffering significant damage. The Plymouth town hall was also struck and damaged. Slate shingles and bricks from the roof and spire were blown onto the sidewalk below, and the lightning strike left a 4-foot crack in the brick structure. A considerable amount of communications and other electronic equipment inside the building was also damaged or destroyed by the lightning strike. Total damage to the building and electronic equipment was estimated to be about $50,000. Also in Plymouth, a woman was struck and injured when lightning followed the well line into the basement of her home and along the concrete floor to where she was standing. She was taken to a nearby hospital for a treatment and then released.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 27, 1:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 27, 1:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT MON JUN 27 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
CONVECTION THIS EVENING...FOG AND STRATUS TONIGHT...AND THE REMNANTS
OF THE SYSTEM OVER THE DELMARVA FOR TUESDAY ARE THE SHORT TERM
FORECAST PROBLEMS.

FIRST THE CONVECTION. THE CONVECTION IS DEVELOPING ON ONE OF TWO
BOUNDARIES. THESE BOUNDARIES SHOULD REMAIN ACTIVE THROUGH EVENING...
THEN START TO FALL APART. WITH LITTLE IN THE WAY OF FORCING
OVERNIGHT...CHOSE TO FOREGO THE MENTION FOR MOST PLACES OVERNIGHT.

THE STRATUS IS JUST GETTING INTO THE MID COAST AT THIS TIME. THE
FLOW IN THE MARINE BOUNDARY LAYER ARE EAST...AND THIS SHOULD ALLOW
THE STRATUS TO GET INLAND FOR A TIME TONIGHT...AT LEAST FROM
PORTLAND NORTH AND EAST. MODELS FORECAST THIS FLOW TO SHIFT DURING
THE NIGHT...SO FURTHER INLAND THE ADVANCE OF THE STRATUS STOPS...AND
MAY EVEN DISSIPATE. WITH THE STRATUS AND FOG...WOULD EXPECT THE
LOWER GFS MOS NUMBERS TO BE BETTER...SINCE IT ACCOUNTS FOR THE
MARINE LAYER BETTER.

AFTER THE STRATUS MIXES OUT TUESDAY MORNING (COURTESY OF THE LATE
JUNE SUN)...THE SYSTEM OVER THE DELMARVA ENTERS. BECAUSE OF THE
SOUTHERLY COMPONENT OF THE LOW LEVEL FLOW...COASTAL SECTIONS MAY
NEVER SEE MUCH SUN...AND THE COOLER NAM MOS NUMBERS ARE PREFERRED
HERE. ELSEWHERE...WITH AT LEAST SOME SUNSHINE...THE WARMER GFS
NUMBERS LOOKS OK.

THE WAVE WILL BECOME THE FOCUS FOR ACTIVITY...MAINLY IN THE
AFTERNOON. SINCE THERE IS SOME DYNAMIC FORCING WITH THE ACTION...
BOUGHT INTO THE HIGHER RAIN CHANCES FOR SOUTHERN NEW HAMPSHIRE AND
SOUTHWEST MAINE.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
THE REMNANTS OF A WAVE OF LOW PRESSURE WILL EXIT TO THE EAST TUESDAY
NIGHT. MODELS SEEM UNDERDONE ON THIS FEATURE SO GO ABOVE MOS GUIDANCE
TUESDAY NIGHT ON POPS.

WE REMAIN IN A RATHER WARM AND MOIST PATTERN FOR THE LATTER HALF OF
THE WEEK...WITH A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS
THROUGH THE WEEK. A COLD FRONT APPROACHES FROM THE NORTH
WEDNESDAY...THEN STALLS AND RETREATS NORTH. WITH THE BOUNDARY AND
DAYTIME INSTABILITY...FEEL SHOWERS AND THUNDERSTORMS ARE
LIKELY IN NORTHERN SECTIONS CLOSE TO THE BOUNDARY.

NAM/GFS MOS TEMPERATURES ARE FAIRLY CLOSE THROUGH THIS PERIOD...
WITH COMPROMISE BETWEEN THE TWO LOOKING AS THE BEST FORECAST.

BEYOND...ANOTHER AND MORE SIGNIFICANT COLD FRONTAL BOUNDARY
APPROACHES FROM THE WEST FRIDAY. GOOD LONG RANGE MODEL AGREEMENT
AMONG THE GFS/EUROPEAN/UKMET/GEM...WITH ONLY MINOR TIMING
DIFFERENCES IN THE FRONT. CARRY HIGH CHANCE POPS WITH
THIS FRONTAL PASSAGE FRIDAY EVENING. WILL HEDGE WITH MINIMAL CHANCE
POPS EAST SATURDAY MORNING...AS THE BOUNDARY IS STILL RATHER CLOSE.
OTHERWISE...SKIES CLEAR BEHIND THE FRONT...WITH RATHER NICE WEATHER
EXPECTED FOR MOST OF THE HOLIDAY WEEKEND. TEMPERATURES WILL COOL
BEHIND THE FRONT...WITH TEMPERATURES GRADUALLY WARMING SUNDAY AND
MONDAY.

&&

.AVIATION...
WOULD EXPECT WITH THE FOG BANK OFFSHORE THAT PWM WILL GO IFR JUST
BEFORE SUNSET...AND STAY THERE MOST OF THE NIGHT. THE SAME WILL BE
TRUE AT AUG...BUT JUST A COUPLE OF HOURS LATER. CONDITIONS AT PSM
ARE NOT AS CLEAR CUT. AS WINDS IN THE MARINE LAYER SHIFT TO THE
SOUTH AND SOUTHWEST LATER TONIGHT...IFR CEILINGS AT PSM MAY LIFT
LATER TONIGHT.

AT LEB AND CON...THUNDERSTORMS HAVE BEEN CARRIED FOR A FEW HOURS
THIS EVENING AS ACTIVITY WANES. DEPENDING ON HOW FAR INLAND THE
STRATUS GETS BEFORE WINDS IN THE BOUNDARY LAYER SHIFT...THESE
LOCATIONS WILL ALSO SEE IFR CONDITIONS FOR A FEW HOURS TONIGHT.

&&

.MARINE...
IN THE SHORT TERM...LIGHT WINDS SHIFTING TO THE SOUTHWEST LATE
TONIGHT SHOULD REMAIN BELOW 15 KNOTS. THE SOUTHERLY FLOW SHOULD
INCREASE TUESDAY AFTERNOON...BUT BOTH WINDS AND SEAS WILL REMAIN
BELOW SMALL CRAFT LEVELS.

LOOKING AHEAD...EXPECT WINDS TO REMAIN BELOW 20 KTS THROUGH
SATURDAY. WAVE WATCH LOOKS OVERDONE ON SEAS...WITH 7 FT SEAS
UNREALISTIC IN A 15 TO 20 KT FLOW. HOWEVER...SEAS COULD APPROACH
THE 5 FT MARK IN OUR EASTERN WATERS WEDNESDAY AND THURSDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SHORT TERM: HAYES
LONG TERM: APFFEL
Hazardous weather outlook, Jun 27, 4:48 AM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
548 AM EDT MON JUN 27 2005

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-280947-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25
TO 40 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
548 AM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 27, 11:42 AM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1242 PM EDT MON JUN 27 2005

MEZ007>009-NHZ001>003-271941-
CENTRAL SOMERSET ME-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SOUTHERN COOS NH-
INCLUDING THE CITIES OF...BERLIN...BETHLEHEM...COBURN GORE...
COLEBROOK...EUSTIS...JACKMAN...LANCASTER...LINCOLN...LITTLETON...
RANGELEY AND WOODSVILLE
1242 PM EDT MON JUN 27 2005

...SCATTERED STRONG THUNDERSTORMS DEVELOPING ACROSS THE MOUNTAINS OF
NORTHERN NEW HAMPSHIRE AND WESTERN MAINE...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS THROUGH THE AFTERNOON. THE STRONGEST STORMS ARE EXPECTED TO
AFFECT PITTSBURG AND CLARKSVILLE IN COOS COUNTY AND COBURN GORE IN
NORTHERN FRANKLIN COUNTY. ANY OF THESE STORMS MAY PRODUCE WIND GUSTS
TO 45 MPH...PEA SIZED HAIL...AS WELL AS FREQUENT LIGHTNING.

IN ADDITION...BECAUSE THE STORMS ARE EXPECTED TO BE SLOW MOVING... UP
TO 2 INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR. THIS WILL RESULT
IN LOCALIZED STREET FLOODING...AS WELL AS RAPID RISES ON SMALL CREEKS
AND STREAMS.

IF YOU PLAN TO BE OUTSIDE IN THE MOUNTAINS OF NORTHERN NEW HAMPSHIRE
AND WESTERN MAINE THIS AFTERNOON...BE ON THE ALERT FOR THREATENING
WEATHER AND SEEK SHELTER AS THUNDERSTORMS APPROACH.

HAYES
Special weather statement, Jun 27, 1:35 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
235 PM EDT MON JUN 27 2005

NHZ007-008-272200-
MERRIMACK NH-SULLIVAN NH-
INCLUDING THE CITIES OF...CLAREMONT...CONCORD...FRANKLIN...
HENNIKER...LACONIA AND NEW LONDON
235 PM EDT MON JUN 27 2005

SLOW MOVING THUNDERSTORMS OVER SULLIVAN COUNTY ARE EXPANDING INTO
EXTREME WESTERN MERRIMACK COUNTY.  THESE STORMS WILL PRODUCE FREQUENT
LIGHTNING AND HEAVY RAIN.  SMALL HAIL AND WIND GUSTS OF 40 MPH ARE
POSSIBLE AS THESE STORMS MOVE SLOWLY TO THE EAST BETWEEN 5 AND 10 MPH
THROUGH THE REST OF THE AFTERNOON.

THE HEAVY RAIN COULD LEAD TO PONDING OF WATER ON ROADS.  IF THE HEAVY
RAIN PERSISTS FOR A LONGER PERIOD OF TIME THEN MINOR FLOODING ALONG
STREAMS AND CREEKS COULD OCCUR.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.  DO NOT ATTEMPT
TO CROSS ANY ROAD COVERED BY WATER.
Special weather statement, Jun 27, 2:07 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
307 PM EDT MON JUN 27 2005

MEZ007-272200-
NORTHERN OXFORD ME-
307 PM EDT MON JUN 27 2005

VERY STRONG THUNDERSTORMS WERE MOVING SLOWLY EAST INTO NORTHERN
OXFORD COUNTY...AROUND AND NORTH OF UMBAGOG LAKE.  THESE
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND VERY HEAVY RAIN.
SMALL HAIL AND WIND GUSTS OF 50 MPH ARE POSSIBLE AS THEY MOVE TO THE
EAST BETWEEN 5 ADN 10 MPH THROUGH 5 PM.

THE HEAVY RAIN COULD LEAD TO PONDING OF WATER ON ROADS.  IF THE HEAVY
RAIN PERSISTS FOR A LONGER PERIOD OF TIME THEN MINOR FLOODING ALONG
STREAMS AND CREEKS COULD OCCUR.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.  DO NOT ATTEMPT
TO CROSS ANY ROAD COVERED BY WATER.
Special weather statement, Jun 27, 3:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
410 PM EDT MON JUN 27 2005

NHZ003-005-272210-
NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH-
INCLUDING THE CITIES OF...BETHLEHEM...LEBANON...LINCOLN...
LITTLETON...PLYMOUTH AND WOODSVILLE
410 PM EDT MON JUN 27 2005

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GRAFTON COUNTY THROUGH
600 PM...

A LINE OF STRONG THUNDERSTORMS WILL AFFECT DORCHESTER...
GROTON...RUMNEY AND WENTWORTH WITH WIND GUSTS TO 45 MPH...FREQUENT
LIGHTNING AND PERHAPS PEA SIZED HAIL THROUGH 600 PM. IN ADDITION...
AS MUCH AS 2 INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR...
RESULTING IN STREET FLOODING AND SHARP RISES ON SMALL CREEKS AND
STREAMS.

HAYES

The radar

The Burlington radar (KCXX), 125 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Grafton

When
June 27, 4:00 PM EST
Where
Grafton County, Plymouth
Injuries
1 direct, 0 indirect
Property damage
$110,000
Reported by
NEWSPAPER
Coordinates
43.941, -71.820 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458026.